Hi, I posted earlier about strange, symptoms that have been gradually progressing since July.......it started as severe lower back pain, numbness in foot, gradually going up left side of body with it finally affecting the left side of face, mouth and lips, I have sporadic diminished since of taste, frequent dull to severe headache with pressure behind my eyes, dizziness, deviated uvula(pulls to the right)and most recently, "saddle area" numbness and almost "electric shock" raw, burning sensation at the base of tail-bone with numbness radiating throughout my buttock region. I have mild numbness throughout my genital area, with definite decreased sensitivity in vagina.I called Neuro in a panic, they told me to "hang in there". gave me lunesta to help with sleep, and are doing repeat head and neck MRI, along with an X_ray scan of lower back. Nurse mentioned starting me on steroids.....I have not been diagnosed with anything yet...Is it common to start agressive steroid therapy, when I have yet to be diagnosed with MS? Or is steroid therapy common for "saddle area" numbness?
I am scared to death, not sure what to do, does steroids have adverse effects? I know you "puff" up from fluid retention, how
long does this usually last?
First of all, keep in mind that I am unable to diagnose you because I am unable to examine you, this forum is for educational purposes.
The symptoms and story that you present are non-specific, but could be consistent with multiple sclerosis. I agree with getting the MRI of the brain and cervical spine (with contrast), but there are other possible alternative explanations to your symptoms so I would insist on making a diagnosis of multiple sclerosis (MS) prior to starting steroid treatment. Steroids when given for MS can be very helpful, reducing the time of disability (but does not stop the inevitable progression of the disease) and should be one part of the overall MS treating strategy (which usually contains some form of disease modifying therapy such as avonex, copaxone, etc.). The side effects of steroid use include weight gain, thinning of the skin, suppresion of the immune system, and osteoporosis. If you do not have enough for a diagnosis after the MRI is complete (or it is in question) then a lumbar puncture to look for inflammation (IgG index, tourtelotte panel, oligoclonal bands) and visual evoked potentials would help define your diagnosis.
I hope this has been helpful.
Believe me I do know what you are going though. Myself I'am going though it. You see I was told I did have M.S. five years ago and now they are not sure what is wrong. But don't be afraid because their is someone out there that will know the answer. Myself I was so afraid when the doctor told me I had M.S. I thought "oh my god I don't have too much time with my grandchildren" Not true you make it last a life time. Because if you had any kind of disease what makes it so different if you had it or you got in a car accident. You make everything the way that you want it not the way the doctor's want it they are the one's that tell you what you have then you leave there office. Now you have to decide how your life is going to be. What I mean is I had three spinal taps, and four M.R.I'S and two surgery's and now that don't know if I have M.S. Now I'am back to square one trying to find out what I do have. My leftside is on fire all the time can't hardly walk and muscle spasms all the time also dizzness and numbnessfrom lower back down both legs. So just hang in there.
how was the ms diagnosed? What did your mri's and spinal tap show and what i smaking them change their minds about ms???
i have yet to be diagnosed..ive had ms symptoms for 18 years and when i went to an ms specialist 15 yrs. ago he said i didnt have it, but im not so sure, since i have other symptoms now. i m going back to an ms center in Feb. to find out whats going on. im scared, but feel that if its been so mild fo rso long, hopefully it will saty on the same mild course..if it is in fact ms.
I was diagnosed with relapsing-remitting MS in Feb 2001 after symptoms similar to yours...first I was told it "could be" a pinched nerve and go see a chiroprator, the chiropractor said no pinched nerve if both legs were affected and numb and tingling and weak, he sent me to my primary care Doctor who after talking to me, sent me to a Neurologist who had me do numerous tests to determine if I had MS (of course, at the time I didn't know a thing about MS and how it would change my life)the only "test" that is accurate is a lumbar puncture I believe.
As far a steriods are concerned, my novice info for you is a short course of steriods has no lasting effect. I have had 2 in past 6 years for severe numbness and weakness in my arms or legs and have been able to return to normal activities after one or two treatments. It is well worth the weight gain to me.
Now, my steriod treatments are on top of my treatments of Rebif (three time a week injection of Interferon) Now that I have "failed" on two treatments (Avonex first two years, now two years on Rebif) I am switching to either Tysabri or Copaxsone. Haven't decided which yet. I have a doctor's appt this week for my follow-up.
Sorry to see your under such stress. Have they given you an MRI?? That is the number one detector and also a good neuro can tell just by given you a full workover.
As for steriods - the choice is yours. I have RR too, but I refuse all treatment due to the side effects. Steriods in particular - but this is just what I have learnt and all the other people that I know that have MS too.
If you do have steriods then just pay attention to how much fluids you intake.
Answer to yor question's
First of all you need to calm down and relax. See I was so scared I didn't know what to do. Well anyway I had lesion on my brain and on my spine. And let me tell you when they do the spine tap it does hurt like a @#$%$#@ But this is how they find things out. But my problem now is they don't know what is wrong with me, they are not sure I have M.S. So I'am at the begining and it sucks. So don't give up there is a smart Doctor out their I hope. Just don't give up alright. I wish I could be more help to you and have all the answer that you need.
Look you really need to "NOT TAKE ANYTHING" until you find out what is wrong with you.I took Rebif,Steroids,and now I have a BACLOFIN PUMP.You see the doctor's all said now I'am talking three doctor's told me I have M.S. and now all of a sudden they are not sure what I have. Now don't be a gennypig for any doctor make sure they no what they are talking about. See other doctor's with test results you get before you decide "NOT THEM" what I mean don't let the doctor decide. You are the one that has to decide.Believe me I made a bad decesion instead of going to another doctor and another doctor and letting him see my test results I took all this junk for them because they said oh take this or do this and I did and now I can't hardly walk,can't hold my arms up,can't hardly hold my 8 mth. old grandson. So honey I do know what you are going though "BUT MAKE THE RIGHT DECESION" Don't listen to anyone else but yourself because it is you that has to live with it not your doctor.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.